0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Gastrointestinal Tract Complications of Nonsteroidal Anti-inflammatory Drug Treatment in Rheumatoid Arthritis:  A Prospective Observational Cohort Study

Gurkirpal Singh, MD; Dena Rosen Ramey; Dianne Morfeld; Hong Shi, MS; Hind T. Hatoum, PhD; James F. Fries, MD
Arch Intern Med. 1996;156(14):1530-1536. doi:10.1001/archinte.1996.00440130066007.
Text Size: A A A
Published online

Background:  Gastrointestinal tract (GI) complications associated with nonsteroidal anti-inflammatory drug (NSAID) use are the most common serious adverse drug reactions in the United States. Nonsteroidal antiinflammatory drugs cause both minor GI side effects such as abdominal pain and vomiting and serious GI events such as ulcers and bleeding. This study evaluates the event rates for all NSAID-induced GI complications in patients with rheumatoid arthritis, describes the time course of these events, and evaluates the role of prophylactic therapy with antacids and H2 receptor antagonists.

Methods:  We studied 1921 patients with rheumatoid arthritis from 8 ARAMIS (Arthritis, Rheumatism, and Aging Medical Information System) centers. Patients were selected for the study if they were treated with NSAIDs and had at least 2.5 years of observation available. Information on GI complications attributed to NSAIDs was obtained from validated patient self-reports collected every 6 months and supplemented by review of hospital records for all hospitalizations.

Results:  Approximately 15% of the 1921 patients reported an NSAID-induced GI side effect during the 2.5-year observation period. Forty-two patients had a serious GI complication requiring hospitalization; 34 of these 42 patients did not have a preceding GI side effect. Patients who were taking antacids and H2 receptor antagonists did not have a significantly lower risk for serious GI complications than did those not taking such medications. Asymptomatic patients taking these medications had a significantly higher risk for GI complications compared with those who did not take these medications (standardized odds ratio, 2.14; 95% confidence interval, 1.06-4.32).

Conclusions:  A large majority of patients with serious GI complications do not have preceding mild side effects. Prophylactic treatment with antacids and H2 receptor antagonists is of questionable value and may increase the risk for subsequent serious GI complications.Arch Intern Med. 1996;156:1530-1536

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 271

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();